Hail, Pecos
- When
- October 21, 2:58 PM CST
- Where
- Pecos County, 16 mi SSW of Bakersfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.667, -102.383
A few severe thunderstorms produced large hail to the size of nickels across West Texas on the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A few severe thunderstorms produced large hail to the size of nickels across West Texas on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 1:43 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT MON OCT 21 2002 THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS AS SURFACE TROUGH SHARPENS...SHORTWAVE TROUGH TRANSLATES OVER THE AREA...AND RRQ OF 70KT H3 JET STREAMS EAST ACROSS THE TEXAS PANHANDLE. SOME SEVERE STORMS COULD RESULT THIS AFTERNOON AND EVENING...MAINLY OVER NORTHWEST AND NORTHERN CWA... WITH LARGE HAIL THE MAIN CONCERN. THINGS WON/T GET ANY EASIER AS A PARADE OF SHORTWAVES TRANSLATE EAST ACROSS THE AREA OVER THE NEXT SEVERAL DAYS IN WEST/SOUTHWEST FLOW ALOFT. MODELS IN DECENT AGREEMENT THROUGH THE SHORT TERM CONCERNING WEAK...SEMI-PERMANENT UPPER TROUGH REMAINING OVER SOUTHWEST U.S. THE ONLY PROBLEM IS TIMING THE BETTER CHANCES OF RAIN OVER THE AREA. WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS GOING THE NEXT FEW DAYS...WITH MAINLY SLIGHT CHANCES OUT WEST...AND PERIODIC CHANCE MAINLY OVER THE EAST. SEVERE WEATHER THREAT POSSIBLE NOT ONLY TODAY ...BUT TUESDAY...AND MAYBE WEDNESDAY TOO AS INSTABILITY FROM DAYTIME HEATING COMBINES WITH PERIODIC SHORTWAVES AND LIFT ASSOCIATED WITH UPPER JETLETS. TUESDAY LOOKS TO BE THE MOST ACTIVE AS GOOD LOW LEVEL MOISTURE SPREADS NORTHWEST DUE TO BACKING SURFACE FLOW IN RESPONSE TO HEIGHT FALLS AHEAD OF SHORTWAVE TROUGH NOW OVER SOUTHERN BAJA. WITH THE BACKED WINDS AT THE SURFACE...SHEAR PROFILES IMPRESSIVE FOR SEVERE WEATHER DEVELOPMENT. THE SAME IS TRUE FOR WEDNESDAY...BUT THE BEST SHEAR PROFILES WILL PROBABLY BE FURTHER EAST ALONG WITH BETTER PRECIPITATION CHANCE. IN THE EXTENDED...MODEL SOLUTIONS DIVERGE SOMEWHAT. THEY ALL INDICATE SOUTHWEST FLOW ALOFT TO CONTINUE...BUT HAVE TROUBLE ON WHETHER CUTOFF LOW WILL DEVELOP OVER SOUTHWEST U.S. BY SUNDAY. WILL PROBABLY GO WITH COOLER ECMWF ON THURSDAY...WITH A LITTLE WARMUP FRIDAY...THEN COOLER FOR THE WEEKEND AS SHORTWAVE TROUGH WILL PROGRESS OVER AND EAST OF AREA FRIDAY. POPS WILL REMAIN IN THE EXTENDED SINCE PARADE OF SHORTWAVES CONTINUES. MAF 57/76/60/78 3242 LSA 53/75/58/77 3242 6R6 60/80/62/83 2353 MRF 47/74/46/75 2242 CNM 53/78/52/80 2132 .MAF... TX...NONE. NM...NONE. AKL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT MON OCT 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING...LARGE HAIL...AND ISOLATED DAMAGING WIND GUSTS. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR THIS EVENING. .TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...MAINLY EAST OF A HOBBS...PECOS...SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY AT THIS TIME. TECHNICAL DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. FAVORABLE WIND PROFILES AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING. ANOTHER STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON TUESDAY. UPPER LEVEL WINDS WILL ONCE AGAIN BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS. CL
The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5318680, 5318679.